Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 163, NWS Wichita, KS

June 18, 2014Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2014, 8:25 PM CDT for Barton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2014, 8:25 PM CDT (01:25 UTC)
Expired
Jun 18, 2014, 9:00 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2950 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:40 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 18, 6:40 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT WED JUN 18 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 317 PM CDT WED JUN 18 2014

UPPER LEVEL DATA ANALYSIS ENDING AT 19Z SHOWS A CLOSED LOW AT 500 MB
OVER SOUTHWEST MONTANA.  SOUTHWESTERLY FLOW CONTINUES ACROSS THE
REGION AS A RESULT OF THIS LOW.  THIS LOW CONTINUES TO MOVE SLOWLY
NORTHEASTWARD.

SATELLITE DATA LOOP ENDING AT 1915Z SHOWS AN AREA OF ACCAS THAT HAS
EXTENDED FROM THE TEXAS PANHANDLE INTO CENTRAL KANSAS.  THIS HAS
BEEN PRESENT FOR SEVERAL HOURS AND OUTLINES THE AREA OF FAVORED
CONVECTIVE INITIATION THIS AFTERNOON.

AT THE SURFACE...LOW PRESSURE WAS CENTERED OVER SOUTH CENTRAL SOUTH
DAKOTA.  A COLD FRONT EXTENDS FROM THIS LOW DOWN TO NEAR
KODX-KTQK-KLIC.  A DRYLINE EXTENDS FROM JUST WEST OF KGCK...SOUTH TO
JUST WEST OF KLBL INTO THE OKLAHOMA AND TEXAS PANHANDLE.

CONVECTIVE DEVELOPMENT HAS INITIATED ACROSS WEST TEXAS ALONG THE
AFOREMENTIONED FAVORED AREA.  THIS IS PRETTY CLOSE TO WHERE THE 17Z HRRR
RUN HAS SHOWN IT.

MAIN FORECAST CHALLENGE REMAINS CONVECTION.

COOK

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 317 PM CDT WED JUN 18 2014

THE TREND OF THE HRRR RUNS FOR CONVECTION THIS EVENING CONTINUES TO
SHOW MORE RAINFALL FOR A GOOD PORTION OF THE FORECAST AREA.  THIS IS
A DIVERGENCE TO THE OTHER NWP...BUT GIVEN ITS ACCURACY AND
PERFORMANCE...WILL MAKE ADJUSTMENTS TO THE FORECAST FOR
TONIGHT.

AS FAR AS SEVERE GOES...SHEAR/BUOYANCY COMBINATIONS SUGGEST
POTENTIAL FOR ORGANIZED CONVECTION ACROSS WESTERN KANSAS.  AS ONE
MOVES EAST...DEEP LAYER SHEAR FALLS BELOW 20 KNOTS BEFORE YOU REACH
INTERSTATE 135.  THIS SHOULD PRECLUDE SEVERE CONVECTION EAST OF
INTERSTATE 135.

THE AFOREMENTIONED COLD FRONT WILL MOVE SOUTH INTO THE FORECAST AREA
THURSDAY.  THIS WILL BE THE FOCUS FOR CONVECTION THURSDAY
AFTERNOON.  SHEAR/BUOYANCY COMBINATIONS AGAIN LOOK
FAVORABLE...THOUGH ON THE LOWER END OF THAT FAVORABLY FOR
ORGANIZED CONVECTION FOR SEVERE WEATHER.  THIS FAVORABLY WILL
REMAIN IN THE VICINITY OF THE FRONT.  IF STORMS STRAY FROM OR
ORGANIZE AND MOVE AWAY FROM THE FRONT AND OUTRUN THE FAVORABLE DEEP
LAYER SHEAR...THEY SHOULD WEAKEN.

COOK

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 317 PM CDT WED JUN 18 2014

INTO THE WEEKEND...THE QUASI-STATIONARY FRONT REMAINS AROUND THE
REGION.  NWP IS IN SOME DISARRAY WITH THE POSITION OF THE
BOUNDARY...AFFECTED BY OUTFLOWS AND COLD POOLS. CONFIDENCE IN
CONVECTION LOCATION IS QUITE LOW.  THAT SAID...CONFIDENCE IS HIGH
THAT THE FRONT REMAINS IN CLOSE ENOUGH PROXIMITY TO THE FORECAST
AREA INTO THE MIDDLE OF NEXT WEEK...WITH FAVORABLE CONDITIONS FOR
LATE AFTERNOON AND NOCTURNAL CONVECTION.  SEVERE CONDITIONS WILL BE
FAVORABLE NEAR THE STALLED FRONT...WHICH SHEAR/BUOYANCY COMBINATIONS
ARE MOST FAVORABLE.

COOK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 640 PM CDT WED JUN 18 2014

THE MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR STORMS
TONIGHT AND THEN THROUGH THE REMAINDER OF THE FORECAST.
THUNDERSTORMS TONIGHT MAY IMPACT KRSL WITHIN THE NEXT FEW HOURS AS
STORMS DEVELOP AHEAD OF THE COLD FRONT OVER WESTERN KANSAS AND
MOVE NORTHEAST INTO THE KRSL TERMINAL. CONFIDENCE IN CONVECTION
AFTER THIS MAIN ACTIVITY TONIGHT IS LOW. CANNOT RULE OUT
CONVECTION OVERNIGHT AND DURING THE DAY THURSDAY...BUT CONFIDENCE
IN LOCATION AND TIMING IS LOW AND HAVE LEFT OUT OF THE TAFS AT
THIS TIME.

THE COLD FRONT WILL PUSH SOUTHEAST TOWARDS THE AREA...BUT CURRENT
GUIDANCE STALLS THE FRONT BETWEEN KRSL AND KSLN DURING THE DAYTIME
THURSDAY. THIS LOCATION IS CONTINGENT ON HOW OVERNIGHT CONVECTION
BEHAVES. AN OUTFLOW BOUNDARY COULD PUSH THE FRONT FURTHER SOUTH
THAN THE CURRENT GUIDANCE INDICATES.

LOWER CEILINGS IN THE MVFR RANGE COULD BE POSSIBLE ACROSS
KRSL/KSLN AS THE FRONT NEARS THOSE LOCATIONS THURSDAY AFTERNOON.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  90  70  90 /  30  50  70  30
HUTCHINSON      73  90  69  91 /  30  50  70  20
NEWTON          72  88  69  90 /  30  50  70  20
ELDORADO        72  86  68  88 /  40  60  70  30
WINFIELD-KWLD   73  88  70  90 /  50  50  60  30
RUSSELL         70  89  66  92 /  50  40  40  20
GREAT BEND      70  89  67  92 /  50  40  50  20
SALINA          73  90  68  92 /  20  50  60  20
MCPHERSON       72  89  68  91 /  30  50  70  20
COFFEYVILLE     74  85  70  88 /  40  50  50  30
CHANUTE         73  85  69  88 /  40  50  50  30
IOLA            73  85  69  88 /  40  50  50  30
PARSONS-KPPF    73  85  70  88 /  40  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 5:21 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT WED JUN 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
521 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED IN CENTRAL KANSAS DURING THE
EVENING HOURS. A SEVERE THUNDERSTORM WATCH...NUMBER 324 IS IN
EFFECT UNTIL 10PM. THREATS INCLUDE DAMAGING WINDS...QUARTER SIZED
HAIL AND FLOOD PRODUCING RAINS. THE STORMS WILL DECREASE IN
INTENSITY OVERNIGHT AS THEY SPREAD SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS WILL LIKELY REDEVELOP ON THURSDAY AFTERNOON...AND SOME
WILL BE SEVERE. THE THREATS INCLUDE QUARTER SIZED HAIL...DAMAGING
WINDS AND FLOOD PRODUCING RAIN. WITH STORMS PERSISTING THURSDAY
NIGHT AND INTO FRIDAY...THE THREAT FOR FLOODING WILL INCREASE...
WHILE THE THREAT FOR SEVERE STORMS DECREASES. THE FLOODING THREAT
WILL BE ENHANCED BY THE TORRENTIAL RAINFALL RATES...THE PROLONGED
PERIOD OF STORMS...AND THE POTENTIAL FOR A GIVEN AREA TO BE
AFFECTED BY MULTIPLE STORMS. FLOOD WARNINGS AND RISES ON AREA
RIVERS IS PROBABLE.

PERIODIC CHANCES FOR STORMS WILL REMAIN IN THE FORECAST OVER THE
WEEKEND AND INTO NEXT WEEK. THERE IS SOME UNCERTAINTY IN THE
COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. ANY
ADDITIONAL RAINFALL COULD AGGRAVATE ONGOING FLOODING. CHECK LATER
FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS WRIGHT

In the hours before

Special weather statement, Jun 18, 7:56 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT WED JUN 18 2014

KSZ047-190130-
BARTON-
756 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A THUNDERSTORM NEAR LARNED...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...PAWNEE ROCK...ALBERT AND GREAT BEND AIRPORT.

WHILE THIS STORM HAD WEAKENED RECENTLY...STRONG OUTFLOW WINDS TO
50 MPH ARE POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM RE-INTENSIFIES
AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3849 9904 3851 9902 3835 9877 3826 9888
      3826 9903 3827 9904
TIME...MOT...LOC 0054Z 211DEG 28KT 3822 9909

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:56 PM CDTSpecial Weather StatementICTBarton34 min
Jun 18, 9:00 PM CDTSpecial Weather StatementICTBarton30 min
Jun 18, 9:29 PM CDTSpecial Weather StatementICTBarton31 min
Jun 18, 9:37 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell23 min
Jun 18, 10:00 PM CDTSpecial Weather StatementICTEllsworth30 min
Jun 18, 10:23 PM CDTSpecial Weather StatementICTEllsworth37 min
Jun 18, 10:25 PM CDTSpecial Weather StatementICTEllsworth35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.